Virginia, 2008Hail and Damaging Winds in Virginia, July 8, 2008
July 8, 2008 · NWS AKQ · 21 events in 11 counties and zones
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 12:46 PM EST, 19 minutes earlier.
Area forecast discussion, Jul 8, 12:46 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
146 PM EDT TUE JUL 8 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES ACROSS THE REGION TODAY...THEN
PUSHES OFF THE COAST TONIGHT. WEAK HIGH PRESSURE BUILDS IN
WEDNESDAY MORNING. A COLD FRONT MOVES ACROSS THE AREA WEDNESDAY
NIGHT INTO THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE MADE MINOR ADJUSTMENTS TO THE POP/TEMP FCSTS THIS AFTERNOON.
LATEST SFC ANALYSIS CONTINUES TO SHOW THE WRN PERIPHERY OF THE
BERMUDA HIGH REMAINING INTACT ACROSS THE FCST AREA...WITH A WEAK
LEE SIDE TROUGH IN THE CSTL PLAIN IN LIGHT OF THE SW (DOWNSLOPE)
LLVL FLOW. THE MAIN CONCERNS THIS AFTN AND EVENING WILL BE WITH
RAIN CHANCES AS WELL AS THE SVR WX THREAT...AS SPC HAS RECENTLY
PUT MUCH OF OUR REGION IN A SLIGHT RISK FOR SVR STORMS LATER TODAY.
HAVE OPTED TO CONTINUE WITH THE SCATTERED COVERAGE DURING THE
AFTN/EVENING (30-50%)... HIGHEST E OF I-95 BY THE EVENING...GIVEN
THE WEAK FORCING ALONG AND E OF THE 700-500 MB SHORTWAVE TROUGH.
LLVL THERMODYNAMICS ARE QUITE FVRBL..ESP E OF I-95 WHERE LESS
DOWNSLOPING EFFECTS (I.E. HIGHER SFC DWPTS) WILL HELP TO GENERATE
BETTER LLVL THETA-E/MSTR FLUX CONVERGENCE. LATEST RUC MODEL
OUTPUT SHOWS MUCAPES BTWN 3000-3500 J/KG...LIS AROUND -9C...TOTAL
TOTALS NEAR 50...AND PWATS AROUND 1.75 IN AREAS FROM E AND SE OF
A SOUTH HILL- PETERSBURG-RICHMOND LINE TO CHES BAY.
MEANWHILE...700-500 MB FLOW 20-25 KTS SHOULD ALLOW FOR ORGANIZED
CLUSTERS OF STORMS LATER THIS AFTN...WITH AGAIN THE MAIN THREATS
BEING HEAVY RAIN AND FRQT LIGHTNING GIVEN THE RELATIVELY SLOW
STORM MOTION (10-15KTS) AND HIGH EQUILIBRIUM LEVELS (>40KFT).
CONSIDERING THE AMOUNT OF POTENTIAL INSTBY...ALONG WITH AT LEAST
*SOME* SHEAR TO WORK WITH (0-6 KM BULK SHEAR 20-25 KTS)...CANNOT
RULE ISOLATED SVR STORMS AS WET MICROBURSTS (BOTH STRONG
WINDS/LARGE HAIL) CERTAINLY POSSIBLE IN THIS ENVIRONMENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
CONVECTION DMNSHS THEN ENDS DRNG THE EVENING AS MID LVL SUBSIDENCE
PROGGED OVR RGN. WEAK RIDGE OVR RNG WED AM LEADS TO A PT TO MSTLY
SUNNY START. FAST MOVING FLOW WILL BRING INCREASING INSTABILITY
BY LATER WED AFTN/EVENG AS NXT FRONT APPROACHES FROM THE WEST.
INCRSD POPS TO 50% ACRS NW ZONES BY LATER WED AFTN/30% FARTHER
SE. HIGHS AGAIN UPPER 80S TO LWR 90S.
ON THU...MID LVL WAVE FLATTENS OUT AS IS TYPICAL FOR THIS TIME OF
YEAR...WHICH WOULD TEND TO ALLOW THE FRONT TO STALL/WEAKEN OVER
SOUTHERN VA/NC. HAVE AT LEAST 20-30% CHANCES FOR TSTMS THU
AFTN/EVENG FOR ALL EXCEPT THE FAR NORTHERN ZONES (WHERE SOMEWHAT
DRIER AIRMASS LOOKS TO TAKE HOLD).
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AT THE MOMENT THE WEEKEND LOOKS FAIRLY DRY...WITH HIGH PRES BUILDING
OVER THE AREA FRIDAY AFTN PER THE GFS/EURO. BOTH MDLS KEEP A STALLED
BNDRY WELL TO THE SOUTH OF THE FORECAST AREA THRU THE WEEKEND. AND
AS RETURN FLOW SETS UP AROUND THE HIGH EXPECT TEMPS TO WARM BACK UP
TO THE UPR 80S/NEAR 90 ON SAT...AND THEN AS SW FLOW PICKS UP ON SUN
LOWER 90S FOR INTERIOR VA/NC...AND AROUND 90 FOR THE ERN SHORE AND
COASTAL LOCATIONS. A COLD FRONT IS PROGGED TO APPROACH THE AREA ON
MONDAY. HV LEFT IN SLIGHT CHC POPS FOR MON AFTN/EVENING. APPEARS WE
MAY HAVE ANOTHER STALLED BNDRY TYPE SITUATION FOR TUE...BEFORE LOW
PRES FROM THE PLAINS APPROACHES BY MIDWEEK.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDS EXPECTED TDY INTO ERLY WED MORNG...OUTSIDE OF FOG
OR SCTD SHRAS AND TSRAS CAUSING MVFR CONDS OR ISLTD IFR CONDS...AS
UPR TROF PROGRESSES ACRS THE REGION. LWR CIGS/VSBYS FM SCTD SHRAS
AND TSRAS POSSIBLE AGAIN LATER WED INTO THU NGT...AS A COLD FRNT
APPROACHES FM THE NW AND PUSHES ACRS THE AREA. MAINLY VFR CONDS
EXPECTED FRI AND SAT AS HI PRES BLDS OVR THE REGION.
&&
.MARINE...
HV PUT SCA FLAGS BACK UP FOR NRN 2 COASTAL WTR ZONES BASED ON 950
WINDS AND GOOD MIXING AND CONTINUED 4 TO 5 FT SEAS PER WAVE WATCH.
(BUOY 09 ALREADY REPORTING 4 FT.) SCA FOR BAY AND CURRITUCK SOUND
HAS ALSO BEEN PUT IN PLACE FOR THE REST OF THIS AFTN AND OVERNIGHT
FOR WINDS 15 TO 20 KT BASED ON DECENT MIXING, WHERE AGAIN GUSTS
AROUND 20 KT HV ALREADY BEEN REPORTED.
GOING TO BE A TRICKY MARINE FORECAST FOR THE NEXT 36 HRS...AS SCA
HEADLINES WILL LIKELY BE ALLOWED TO COME DOWN WED MORN AS WINDS/SEAS
DROP BLW CRITERIA...BUT MAY BE PUT BACK IN PLACE ONCE AGAIN WHEN A
COLD FRNT APPROACHES THE REGION WED AFTN. ALREADY HAVE MARGINAL SCA
CRITERIA IN GRIDS FOR WEDN AFTN/NIGHT...IT WILL JUST BE A MATTER OF
TAKING DOWN CURRENT HEADLINES AND POSSIBLY PUTTING UP NEW ONES IF
TRENDS CONTINUE FOR THIS NEXT FROPA.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ630>633.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
WEDNESDAY FOR ANZ650-652.
&&
SYNOPSIS...MPR
NEAR TERM...BKH
SHORT TERM...MPR
LONG TERM...SMF
AVIATION...TMG
MARINE...SMF
FIRE WEATHER...Hazardous weather outlook, Jul 8, 12:49 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EDT TUE JUL 8 2008
NCZ012>017-030>032-102-VAZ048-049-060>098-090100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
149 PM EDT TUE JUL 8 2008
...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND HAIL. ALL THUNDERSTORMS THAT
DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. LOCALIZED FLOODING IN POOR DRAINAGE AND
OTHER LOW LYING...FLOOD PRONE AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN WAKEFIELD.
VAZ099-100-090100-
ACCOMACK-NORTHAMPTON VA-
149 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-090100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
149 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ654-670-090100-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-
149 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ656-658-090100-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
149 PM EDT TUE JUL 8 2008
...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND HAIL. ALL THUNDERSTORMS THAT
DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. LOCALIZED FLOODING IN POOR DRAINAGE AND
OTHER LOW LYING...FLOOD PRONE AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN WAKEFIELD.
ANZ650-652-090100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
149 PM EDT TUE JUL 8 2008
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-090100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
149 PM EDT TUE JUL 8 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND HAIL. ALL THUNDERSTORMS THAT
DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. LOCALIZED FLOODING IN POOR DRAINAGE AND
OTHER LOW LYING...FLOOD PRONE AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. ONCE AGAIN...THESE STORMS WILL BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL ALONG WITH FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN WAKEFIELD.
HURLEY
In the hours before
Special weather statement, Jul 8, 11:24 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT TUE JUL 8 2008
VAZ065>067-079-080-081745-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
1224 PM EDT TUE JUL 8 2008
...STRONG THUNDERSTORMS ENTERING LUNENBURG AND MECKLENBURG COUNTIES
AND HEADING EAST...
AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CHASE CITY...MOVING EAST AT 24 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WIGHTMAN AT 1235 PM EDT...NORTH
VIEW AT 1240 PM EDT...WILBURN AT 1245 PM EDT...GARY AT 1250 PM EDT...
ORAL OAKS AT 1255 PM EDT...LAFOON CORNER AT 110 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
SMF
Special weather statement, Jul 8, 1:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
203 PM EDT TUE JUL 8 2008
NCZ012>017-030>032-102-VAZ060-061-065>071-079>083-087>098-082015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...FARMVILLE...SOUTH HILL...
CREWE...COLONIAL HEIGHTS...RICHMOND...LAWRENCEVILLE...
PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG...
POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
203 PM EDT TUE JUL 8 2008
...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE OVER SOUTHEAST VIRGINIA
AND NORTHEAST NORTH CAROLINA THROUGH 4 PM THIS AFTERNOON...
WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.
SMF
Thunderstorm Wind, Mecklenburg
- When
- July 8, 1:05 PM EST
- Where
- Mecklenburg County, 0.55 mi W of Bracey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.600, -78.160
Six large trees were downed on I-85.
Thunderstorm Wind, Mecklenburg
- When
- July 8, 1:15 PM EST
- Where
- Mecklenburg County, 1.66 mi W of La Crosse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.700, -78.130
A few large trees were downed on I-85 just south of South Hill.
Thunderstorm Wind, Dinwiddie
- When
- July 8, 1:17 PM EST
- Where
- Dinwiddie County, 3.86 mi E of Dinwiddie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.080, -77.530
Numerous trees were downed.
Thunderstorm Wind, Southampton
- When
- July 8, 1:18 PM EST
- Where
- Southampton County, 3.54 mi NW of Sebrell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -77.170
Trees were downed 3 miles northwest of Sebrell.
Thunderstorm Wind, Dinwiddie
- When
- July 8, 1:22 PM EST
- Where
- Dinwiddie County, 5.3 mi SE of Butterworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.990, -77.560
Trees were downed off Highway 40 between McKenney and Stony Creek.
Thunderstorm Wind, Prince George
- When
- July 8, 1:31 PM EST
- Where
- Prince George County, 2.76 mi W of Templeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -77.380
Numerous trees were downed 3 miles north northeast of Carson. Powerlines were downed also.
Thunderstorm Wind, Prince George
- When
- July 8, 1:53 PM EST
- Where
- Prince George County, 2.6 mi ENE of Disputanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -77.190
Numerous trees were downed in the Newville area northeast of Disputanta.
Hail, Franklin (C)
- When
- July 8, 2:05 PM EST
- Where
- Franklin (C) County, 1.31 mi WNW of Franklin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.680, -76.940
Penny size hail was reported in Franklin.
Thunderstorm Wind, York
- When
- July 8, 2:05 PM EST
- Where
- York County, 1.1 mi E of Magruder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.320, -76.660
Trees were downed on I-64 at mile marker 237.
Hail, James City
- When
- July 8, 2:10 PM EST
- Where
- James City County, 2.97 mi SSE of Ewell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.290, -76.730
Nickel size hail was reported on Longhill Road near the Lafayette High School.
Thunderstorm Wind, Southampton
- When
- July 8, 2:16 PM EST
- Where
- Southampton County, 2.22 mi W of Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.570, -77.290
Several trees were downed off Old Brachville Road.
Thunderstorm Wind, Southampton
- When
- July 8, 2:35 PM EST
- Where
- Southampton County, 3.03 mi SW of Dory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -77.090
Trees were downed 3 miles northeast of Sebrell.
Hail, Gloucester
- When
- July 8, 2:38 PM EST
- Where
- Gloucester County, 0.69 mi N of Gloucester Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.410, -76.530
Nickel size hail was reported near Gloucester Courthouse.
Thunderstorm Wind, Southampton
- When
- July 8, 2:39 PM EST
- Where
- Southampton County, 0.89 mi SW of Sedley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.770, -76.980
Large trees were downed blocking the road. Powerlines were downed also.
Thunderstorm Wind, James City
- When
- July 8, 2:48 PM EST
- Where
- James City County, 1.1 mi W of Toano
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.380, -76.840
Several trees were downed 2 miles west of Toano.
Hail, Suffolk (C)
- When
- July 8, 3:08 PM EST
- Where
- Suffolk (C) County, 1.31 mi ESE of Elephant Fork
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.740, -76.560
Quarter size hail was reported in Suffolk near Tidewater Community College on College Drive.
Hail, Suffolk (C)
- When
- July 8, 3:15 PM EST
- Where
- Suffolk (C) County, 0.89 mi SW of Wiles Corner
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -76.590
Penny size hail was reported near the Intersection of US-58 and Wilroy Road.
Thunderstorm Wind, Suffolk (C)
- When
- July 8, 3:19 PM EST
- Where
- Suffolk (C) County, 1.3 mi ESE of Wiles Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.770, -76.560
Trees were downed near the Intersection of Highway 10 and Highway 58.
Hail, Hampton (C)
- When
- July 8, 3:33 PM EST
- Where
- Hampton (C) County, 0.88 mi NE of Ft Monroe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -76.310
Penny size hail was reported at Fort Monroe.
Thunderstorm Wind, Chesapeake (C)
- When
- July 8, 3:37 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NE of Deep Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.740, -76.340
Several trees were downed in the Deep Creek area.
Thunderstorm Wind, Chesapeake (C)
- When
- July 8, 3:42 PM EST
- Where
- Chesapeake (C) County, 1.8 mi WNW of Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.640, -76.230
Trees were downed on Highway 168 near the Toll Plaza.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126985, 126988, 126990, 126993, 126997, 126999, 127004, 126979, 127007, 126980, 127010, 127011, 126981, 127012, 127013, 126982, 126983, 127014, 126984, 127017, 127020.